Hail, Pennington
- When
- June 2, 5:20 PM MST
- Where
- Pennington County, Rockerville
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.960, -103.360
A thunderstorm produced nickel sized hail in the Rockerville area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm produced nickel sized hail in the Rockerville area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 2, 4:30 PM MST, 50 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 530 PM MDT TUE JUN 2 2015 .SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT ISSUED AT 240 PM MDT TUE JUN 2 2015 CURRENT SURFACE ANALYSIS SHOWS WEAK LOW PRESSURE OVER NORTH CENTRAL SD...WITH TROF STRETCHING SOUTH ACROSS SOUTH CENTRAL SD INTO WESTERN NEB. A COLD FRONT HANGS TO THE NORTH OF THE AREA FROM NORTHEAST ND TO CENTRAL MT. UPPER LEVEL ANALYSIS SHOWS WEST- SOUTHWEST FLOW ACROSS THE REGION...WITH WEAK DISTURBANCES NOTED UPSTREAM ACROSS THE ROCKIES AND HIGH PLAINS. SKIES ARE MOSTLY SUNNY ACROSS MUCH OF THE AREA RIGHT NOW...WITH TEMPS RANGING FROM THE MID 70S OVER NORTHEAST WY TO NEAR 90 OVER SOUTH CENTRAL SD. VERY UNSTABLE ATMOSPHERE IS BUILDING ACROSS THE AREA... ESPECIALLY TO THE EAST OF THE BLACK HILLS...WITH A SLOWLY WEAKENING CAP. VISIBLE SATELLITE AND REGIONAL RADARS SHOWING BUILDING STORMS OVER THE HIGHER TERRAIN OF WY AND MT...BEGINNING TO MOVE ONTO THE PLAINS. OTHER STORMS HAVE DEVELOPED ALONG THE FRONT ACROSS ND. RISK FOR SEVERE STORMS IS IN PLACE FOR MOST IF NOT ALL OF THE ENTIRE CWA LATE THIS AFTERNOON AND EVENING. THE BEST THREAT SHOULD BE MOSTLY ACROSS SOUTHWEST AND SOUTH CENTRAL SD...WITH A SECONDARY THREAT FURTHER NORTH AND WEST ACROSS THE CWA NEAR AND AHEAD OF THE COLD FRONT. SBCAPE VALUES LATE TODAY AND EARLY THIS EVENING ARE PROGGED TO RANGE FROM 1000 TO 1500 J/KG ACROSS NORTHEAST WY AND FAR NORTHWEST SD TO OVER 3000 J/KG ACROSS SOUTH CENTRAL SD. THE BEST SHEAR WILL BE IN PLACE ACROSS SOUTHERN SD...BUT IS ADEQUATE FURTHER NORTH AND WEST FOR ISOLATED SUPERCELLS TO DEVELOP. NEAR TERM MODELS HAVE HINTED AT A COMPLEX OF STORMS ORGANIZING OVER EAST CENTRAL WY/NORTHWEST NEB MID AFTERNOON AND TRACKING EAST- NORTHEAST INTO PORTIONS OF SOUTHWEST AND SOUTH CENTRAL SD LATE THIS AFTERNOON AND EVENING...GENERALLY AFTER 400 PM. FURTHER NORTH AND WEST...ISOLATED TO SCATTERED ACTIVITY WILL LIKELY MOVE/DEVELOP OVER THE AREA FROM THE WEST BY EARLY EVENING AS STORMS MOVE OFF THE HIGHER TERRAIN OF NORTHERN WY AND MT. A STORM OR TWO COULD GET GOING BY LATE AFTERNOON OVER THE NORTHERN BLACK HILLS AREA AS WELL. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS...WITH AN ISOLATED TORNADO POSSIBLE AS WELL...ESPECIALLY TOWARD THE SOUTH CENTRAL SD AREA. ACTIVITY SHOULD TAPER OFF IN INTENSITY OVERNIGHT...BUT ISOLATED TO SCATTERED STORMS SHOULD LINGER IN MOST AREAS AS WEAK ENERGY PASSES OVER. LOWS WILL MOSTLY BE IN THE 50S AND LOWER 60S. COLD FRONT WILL BE SOUTH AND WEST OF THE AREA ON WEDNESDAY...WITH BEST CHANCES FOR SHOWERS AND STORMS MOSTLY SOUTH OF THE CWA THROUGH THE DAY. WILL KEEP LOWER CHANCES OVER SOUTHERN AND WESTERN PORTIONS OF THE CWA...WITH THE BEST CHANCES LOOKING TO BE OVER THE BLACK HILLS IN THE AFTERNOON. RISK FOR SEVERE STORMS WILL BE RATHER LOW...BUT A STRONG STORM OR TWO WITH MARGINAL HAIL AND GUSTY WINDS IS CERTAINLY POSSIBLE IN THE AFTERNOON AND EARLY EVENING. TEMPS WILL BE MORE SEASONABLE ON WEDNESDAY...WITH HIGHS IN THE 70S ACROSS THE PLAINS...60S OVER THE HIGHER BLACK HILLS. A STRONGER UPPER LEVEL SYSTEM WILL MOVE ACROSS THE CENTRAL PLAINS WEDNESDAY NIGHT...WITH PCPN CHANCES INCREASING ACROSS AT LEAST SOUTHERN PORTIONS OF THE CWA OVERNIGHT. .LONG TERM...THURSDAY THROUGH TUESDAY ISSUED AT 240 PM MDT TUE JUN 2 2015 MODELS IN DECENT AGREEMENT THROUGH THE COMING WEEKEND... WITH CLOSED UPPER LOW MOVING IN TO THE WESTERN CONUS. RESULT WILL BE ACTIVE SOUTHWEST FLOW ACROSS THE PLAINS....WITH EACH EMBEDDED WAVE BRINGING A DECENT CHANCE OF SHRA/TSRA. && .AVIATION...FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING ISSUED AT 530 PM MDT TUE JUN 2 2015 SCT TSRA WILL CONTINUE ACRS NERN WY AND WRN SD THIS EVE. LCL IFR CONDITIONS CAN BE EXPECTED IN HEAVIER PCPN. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...26 LONG TERM...7 AVIATION...26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1022 AM MDT TUE JUN 2 2015 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-031300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 1022 AM MDT TUE JUN 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING STRONG WINDS AND LARGE HAIL ACROSS NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA. AN ISOLATED TORNADO IS ALSO POSSIBLE...MAINLY ACROSS SOUTH CENTRAL SOUTH DAKOTA. HIGH STREAM FLOWS WITH SOME MINOR FLOODING WILL CONTINUE ON SOME CREEKS AND STREAMS IN THE BLACK HILLS AND THE ADJACENT PLAINS. SOME OF THE STORMS TODAY AND TONIGHT MAY PRODUCE HEAVY RAIN...WHICH COULD AGGRAVATE FLOODING CONDITIONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS OVER VARIOUS PARTS OF THE AREA EACH DAY FROM WEDNESDAY THROUGH MONDAY. STRONG TO SEVERE STORMS MAY BE POSSIBLE WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
451 PM MDT TUE JUN 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 4 NE ROCKERVILLE 44.00N 103.31W
06/02/2015 M1.25 INCH PENNINGTON SD NWS EMPLOYEE
&&
AWARDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
452 PM MDT TUE JUN 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL 4 S DOWNTOWN RAPID CITY 44.02N 103.24W
06/02/2015 M1.00 INCH PENNINGTON SD NWS EMPLOYEE
&&
AWARDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 517 PM MDT TUE JUN 2 2015 SDZ026-028-030000- RAPID CITY SD-CENTRAL BLACK HILLS SD- 517 PM MDT TUE JUN 2 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON COUNTY UNTIL 600 PM MDT... AT 517 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER HISEGA...OR 7 MILES WEST OF RAPID CITY...MOVING EAST AT 20 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... RAPID CITY...SOUTHWESTERN RAPID VALLEY...JOHNSON SIDING AND HISEGA. THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 56 AND 61. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR WEST CENTRAL SOUTH DAKOTA. LAT...LON 4401 10347 4413 10342 4410 10316 4393 10317 TIME...MOT...LOC 2317Z 273DEG 15KT 4406 10339 CARSTENS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 545 PM MDT TUE JUN 2 2015 SDZ026-031-030015- PENNINGTON CO PLAINS SD-RAPID CITY SD- 545 PM MDT TUE JUN 2 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON COUNTY UNTIL 615 PM MDT... AT 545 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER SOUTHEASTERN RAPID CITY...MOVING EAST AT 15 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... RAPID CITY...RAPID VALLEY...SOUTHERN BOX ELDER...BLACK HAWK AND RAPID CITY AIRPORT. THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 54 AND 64. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR WEST CENTRAL SOUTH DAKOTA. LAT...LON 4396 10333 4414 10329 4410 10296 4389 10304 TIME...MOT...LOC 2345Z 279DEG 14KT 4404 10322 CARSTENS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 547 PM MDT TUE JUN 2 2015 SDZ042-030030- SHANNON SD- 547 PM MDT TUE JUN 2 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHANNON COUNTY UNTIL 630 PM MDT... AT 546 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SLIM BUTTE...OR 15 MILES NORTHWEST OF PINE RIDGE...MOVING EAST AT 25 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... OGLALA AND SLIM BUTTE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR SOUTHWESTERN SOUTH DAKOTA. LAT...LON 4304 10293 4323 10296 4337 10255 4304 10243 TIME...MOT...LOC 2346Z 252DEG 21KT 4312 10284 AWARD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 556 PM MDT TUE JUN 2 2015 SDZ026-028-030030- RAPID CITY SD-CENTRAL BLACK HILLS SD- 556 PM MDT TUE JUN 2 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON COUNTY UNTIL 630 PM MDT... AT 556 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER HISEGA...OR NEAR RAPID CITY...MOVING EAST AT 15 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WESTERN RAPID CITY...BLACK HAWK AND HISEGA. THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 55 AND 56. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR WEST CENTRAL SOUTH DAKOTA. LAT...LON 4404 10344 4414 10343 4413 10325 4398 10329 TIME...MOT...LOC 2356Z 279DEG 14KT 4409 10338 CARSTENS
The Rapid City radar (KUDX), 46 km away, was scanning. The volume nearest the first event began at 00:20 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576219.